Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

Up Close and Personal

Part of An HIVer's Guide to Metabolic Complications

December 2005

Jane (not her real name)

Jane (not her real name)
Diagnosed: 1993
Age: 37
CD4 Count: 485
Viral Load: Undetectable
Job: Manager for an international copier company

It didn't take long for HIV treatment to leave its mark on Jane (not her real name). Almost immediately after she started her first HIV treatment regimen -- Crixivan + Epivir + Retrovir -- in 1995, she began losing fat in her legs and forearms. At the same time, she rapidly gained weight in her torso, making her appear out of proportion. "I went from an A cup to a C cup in two months," she says. Her stomach grew as well, even though her eating habits and exercise routine hadn't changed.

In addition to her body shape changes, Jane's total cholesterol steadily rose -- it topped out at 350, well into the danger zone -- and lipid-lowering meds didn't help much. Still, Jane stayed on HIV treatment; after all, she says, the alternative wasn't attractive. "I certainly don't want to come off as whining about any of the drugs I've been on. I believe they saved my life."

After years of coping with these side effects, Jane switched to a new HIV treatment regimen in 2002. Since then, her total cholesterol has dropped from 350 to 210 (which is only slightly above normal for her), and the undesirable changes in body shape have pretty much stopped.

Advertisement
Jane says she has managed to lose some of the fat in her belly through diet and exercise. She also lost 61 pounds in the last three years. She acknowledges that she's still overweight, but her doctor isn't too worried. Unfortunately, Jane still hasn't regained weight in the areas where she lost it: Her legs and butt, she says, are still really skinny.

But, despite all of the side effects she's endured, the side effects of her HIV meds are a price Jane's willing to pay. "Sometimes I look at my skinny legs and fat belly and see proof of the disease," she explains. "But I always try to change that perspective to proof that I'm surviving. There was a time when I was very scared of what my future held," Jane recalls. "I said out loud that I would do anything just to buy five more years. ... That was when I was 25, and I'm 37 now."


Nelson Vergel

Nelson Vergel
Diagnosed: 1986
CD4 Count: 220
Viral Load: 20,000
Job: Treatment activist and lecturer

Alternative Therapy: "The best way I have been able to combat lipodystrophy is with early information. I replaced Crixivan, Zerit and Videx with lipo-friendlier meds when I read the first studies presented in 1998 on the effect of those drugs on the body. Most people waited for years before switching and were more affected by them than me. A factor that I believe has helped me a lot to compensate for the loss of limb and gluteus mass and fat is weight training exercise, with the use of nandrolone decanoate (an injectable anabolic) plus testosterone. I also strongly believe in supplements like carnitine and co-enzyme Q-10, although there is limited data available on them in HIV treatment."


Michael Brewster

Michael Brewster
Diagnosed: 2001
Age: 49
CD4 Count: 1,160
Viral Load: Undetectable

HIV medications didn't cause Michael's cholesterol problems; they just made those problems worse. He's had high cholesterol for much of his life, but "it really went up after starting HIV meds," he says. In 2002, he started his first treatment regimen: Epivir + Viracept + Zerit. Although the results were great -- his CD4 count spiked while his viral load dropped to undetectable -- the side effects were not. His total cholesterol rose to 517, and his triglycerides leaped to a whopping 1,230.

Although his doctor suspected that the Viracept was causing his higher lipid levels, Michael didn't want to change a regimen that was fighting his HIV so well. Instead, he turned to a combination of supplements, lipid-lowering medications, diet and exercise changes. "I've been on fish oil and Pravachol, and added Tricor a year and a half ago," he explains. He takes 1,000 mg of fish oil three times daily, a 40 mg tablet of Pravachol at night and a 160 mg tablet of Tricor in the morning. He's also taken up swimming and walking, has cut down on many of the unhealthy foods he loves, and sees a heart specialist every year to make sure his high cholesterol and triglycerides haven't led to heart disease.

Michael's many efforts have paid off: He's lowered his total cholesterol to 222, down from a high of 517, taking him out of the high-risk category. His triglycerides have plummeted to 284 from a peak of 1,230 -- still on the high side, but nowhere near as dangerous as they had been.

Although his medications, supplements and lifestyle changes have helped keep his lipid levels in check, shouldering all of those responsibilities is a heavy burden. Michael keeps a positive attitude, though, which helps keep him on track. "There are times when I am out and I tend to miss my afternoon dosage of fish oil, but otherwise everything is going good with this," he reports. He adds, "I would recommend to anyone with high cholesterol to try and find someplace where they can walk safely daily, and to swim as much as possible, as it does help to lower your levels."

Copyright © 2005 Body Health Resources Foundation. All rights reserved.




  
  • Email Email
  • Printable Single-Page Print-Friendly
  • Glossary Glossary
  • PDF PDF

This article was provided by Body Health Resources Foundation. It is a part of the publication An HIVer's Guide to Metabolic Complications.
 

Tools
 

Advertisement